Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 106, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 17, 1995, 6:49 PM EDT for Montgomery County, Virginia. It was in force for 116 min.
The area
The counties it named.
The facts
- Issued
- Jul 17, 1995, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 17, 1995, 8:45 PM EDT
- In force
- 116 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 172249 FFWRNK VAC121-180045- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 649 PM EDT MON JUL 17 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 845 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...NORTHERN MONTGOMERY COUNTY DOPPLER WEATHER RADAR AT BLACKSBURG VIRGINIA SHOWED A VERY SLOW MOVING THUNDERSTOMR OVER NORTHERN MONTGOMERY COUNTY NEAR MCDONALDS MILL. THIS STORM WAS PRODUCING OVER /2.5/ INCHES OF RAIN PER HOUR. THIS WILL CAUSE WATER TO RAPIDLY COLLECT ON ROADWAYS AND LOW-LYING AREAS. SMALL CREEKS AND STREAMS WILL ALSO COME OUT OF THEIR BANKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. KANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:20 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 17, 2:20 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT MON JUL 17 1995 RECOMMENDATIONS... ALL...FWC MAXES LOOK TOO HIGH FOR WED. RW/TRW A GOOD BET THIS EVE (GIVEN CRNT ACTIVITY)...AND CHC WL CONT THRU TNT. WBC/RDU...KEEP CHC POPS OVR PIEDMONT AREA TMRW MORG. DISCUSSION... ALL FCSTRS TO BE ELEVATED TO HERO STATUS IN NEXT CPL DAYS AS MUCH NEEDED SFC FNT PRESSES THRU THE REGION. SLGHLY COOLER AND MUCH DRIER AIR SET TO MV IN BHND FNT. 15Z CHART SHOWED FNT FM NRN OH TO SRN IL W/ PREFNTL BNDRY FM CNTRL OH TO WRN TN. THINK TSTMS FIRING AHD OF TROF...RATHER THAN ACTUAL CD FNT. NGM GRIDDS SHOWS FNT TO BE AT WRN EDGE OF RNK CWA AT 12Z TMRW. IT IS PROGGED TO MAKE ONLY SLOW PROGRESS ACRS FA AS UPR FLOW RMNS WEAK. STILL...IT SHD BE THRU BY 03Z WED. PREFNTL TROF PROGGED TO BE OVR ERN VA DURG THIS SM PD. BIG DEBATE IS WHEN PCPN WL END ACRS CWA. PW RIDGE SHIFT TO A PSN FM NEW ENG TO N CNTRL NC BY 06Z TNT...AND FURTHER E BY 12Z. MOISTURE CONV LINGERS A LTL OVR CWA...BUT IT TOO IS TO ERN VA BY MORG. LTL EVIDENCE OF QVEC FORCG AND LESS DVRG OF UPR LVL WNDS. STILL...1.5 PW OVR CNTRL AND SW VA/NW NC PIEDMONT AT 12Z...AND THTA-E VALUES RMN HIGH AND FNT YET TO COME BY. SOMEHOW THIS MAKES ME A LTL NERVOUS...SPCLY IF FNT GETS TANGLED IN MTNS AND DRIER AIR DOES NOT WORK IN AS QUICKLY AS GRIDDS INDICATES. BOTTOM LINE...FEEL THAT SM SCT RW- STL PSBL DURG PRENOON HRS TMRW W/ FROPA YET TO COME. THINK MNTN OF MORG RW- A GOOD IDEA...SPCLY OVR ERN PTNS OF CWA...SAY NW NC PIEDMONT AND ACRS SW/SCNTRL PIEDMONT CTYS OF VA. CAA DOES NOT IMMEDIATELY FOLLOW FROPA...BUT IS IN EVIDENCE FM BNDRY LYR TO H85 ON WED. THIS SHD BE MITIGATED E OF MNTS BY DOWNSLOPE... BUT THINK OVERALL MOS TEMP DO NOT REFLECT THIS XPCTED CHG. DESROSIERS FPAK11PADQ0
In the hours before
Special weather statement, Jul 17, 2:34 PM EDT, 4 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>045 171940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT MON JUL 17 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA UNTIL 800 PM... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SMYTH AND WYTHE COUNTIES IN VIRGINIA UNTIL 900 PM... ...THUNDERSTORM WITH GUSTY WINDS AND HEAVY DOWNPOURS HEADED FOR MARTINSVILLE IN HENRY COUNTY VIRGINIA... AT 235 PM...DOPPLER RADAR SHOWED THUNDERSTORMS SCATTERED ACROSS MANY COUNTIES IN SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...AND SOUTHEAST WEST VIRGINIA. THE STRONGEST STORMS AND THE ONES WITH THE HEAVIEST RAIN AT 235 PM WERE 4 MILES WEST OF MARTINSVILLE IN HENRY COUNTY...AND NEAR WYTHE IN WYTHE COUNTY VIRGINIA. ALSO...SCATTERED THUNDERSTORMS WERE PUSHING THROUGH NORTHEAST STOKES COUNTY IN NORTH CAROLINA. THESE STORMS WERE MOVING TO THE SOUTHEAST ABOUT 10 TO 15 MPH. MARTINSVILLE WILL GET A THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN BETWEEN 245 PM AND 315 PM THIS AFTERNOON. THESE STORMS WILL CAUSE LOCALLY HEAVY DOWNPOURS WHICH WILL CAUSE WATER TO RAPIDLY COLLECT ON ROADWAYS AND LOW-LYING AREAS. ALSO...LOOK FOR FREQUENT DANGEROUS LIGHTNING AND BRIEF GUSTY WINDS. KANE
Special weather statement, Jul 17, 4:26 PM EDT, 2 hours 23 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>045- 172130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 427 PM EDT MON JUL 17 1995 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL 800 PM... ...SEVERE THUNDERSTORM WATCH FOR SMYTH AND WYTHE COUNTIES IN SOUTHWEST VIRGINIA UNTIL 900 PM... AT 427 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS ACROSS ROCKBRIDGE...AMHERST AND BEDFORD COUNTIES IN VIRGINIA AND GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA. THUNDERSTORMS WERE ALSO SCATTERED ACROSS PORTIONS OF NORTHWEST NORTH CAROLINA. THE STORMS WERE MOVING TO THE SOUTHEAST AT ABOUT 20 MPH. THE STORM WITH THE HEAVIEST RAIN WAS OVER WILKES COUNTY NORTH CAROLINA NEAR WILKSBORO. THIS STORM WAS PRODUCING AN ESTIMATED /1.0/ TO /2.0/ INCHES OF RAIN PER HOUR. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS WHICH WILL CAUSE WATER TO RAPIDLY COLLECT ON ROADWAYS AND LOW-LY:ING AREAS. BE ALERT AND DO NOT DRIVE ACROSS ANY FLOODED ROADWAY. KANE
Special weather statement, Jul 17, 4:27 PM EDT, 2 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>045- 172130- SPECIAL WEATHER STATEMENT...CORRECTION... NATIONAL WEATHER SERVICE BLACKSBURG VA 427 PM EDT MON JUL 17 1995 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL 800 PM... ...SEVERE THUNDERSTORM WATCH FOR SMYTH AND TAZEWELL COUNTIES IN ~/ SCATTERED THUNDERSTORMS ACROSS ROCKBRIDGE...AMHERST AND BEDFORD COUNTIES IN VIRGINIA AND GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA. THUNDERSTORMS WERE ALSO SCATTERED ACROSS PORTIONS OF NORTHWEST NORTH CAROLINA. THE STORMS WERE MOVING TO THE SOUTHEAST AT ABOUT 20 MPH. THE STORM WITH THE HEAVIEST RAIN WAS OVER WILKES COUNTY NORTH CAROLINA NEAR WILKSBORO. THIS STORM WAS PRODUCING AN ESTIMATED /1.0/ TO /2.0/ INCHES OF RAIN PER HOUR. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS WHICH WILL CAUSE WATER TO RAPIDLY COLLECT ON ROADWAYS AND LOW-LYING AREAS. BE ALERT AND DO NOT DRIVE ACROSS ANY FLOODED ROADWAY. KANE ...CORRECTED HEADING... WWUS35KPUB0
Special weather statement, Jul 17, 4:46 PM EDT, 2 hours 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>045- 172130- SPECIAL WEATHER STATEMENT...CORRECTION... NATIONAL WEATHER SERVICE BLACKSBURG VA 427 PM EDT MON JUL 17 1995 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL 800 PM... ...SEVERE THUNDERSTORM WATCH FOR SMYTH AND TAZEWELL COUNTIES IN SOUTHWEST VIRGINIA UNTIL 900 PM... AT 427 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS ACROSS ROCKBRIDGE...AMHERST AND BEDFORD COUNTIES IN VIRGINIA AND GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA. THUNDERSTORMS WERE ALSO SCATTERED ACROSS PORTIONS OF NORTHWEST NORTH CAROLINA. THE STORMS WERE MOVING TO THE SOUTHEAST AT ABOUT 20 MPH. THE STORM WITH THE HEAVIEST RAIN WAS OVER WILKES COUNTY NORTH CAROLINA NEAR WILKSBORO. THIS STORM WAS PRODUCING AN ESTIMATED /1.0/ TO /2.0/ INCHES OF RAIN PER HOUR. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS WHICH WILL CAUSE WATER TO RAPIDLY COLLECT dON ROADWAYS AND LOW-LYING AREAS. BE ALERT AND DO NOT DRIVE ACROSS ANY FLOODED ROADWAY. KANE ...CORRECTED HEADING...
Special weather statement, Jul 17, 6:21 PM EDT, 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-172325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 622 PM EDT MON JUL 17 1995 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL 800 PM... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SMYTH AND TAZEWELL COUNTIES OF VIRGINIA UNTIL 900 PM... ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL VIRGINIA UNTIL MIDNIGHT... AT 622 PM...DOPPLER WEATHER RADAR SHOWED SHOWERS AND THUNDERSTORMS ACROSS SUMMERS...GREENBRIER...MONROE AND MERCER COUNTIES IN SOUTHWEST VIRGINIA. MORE THUNDERSTORMS WERE SCATTERED ACROSS BEDFORD...AMHERST...CAMPBELL...MONTGOMERY...TAZEWELL...PATRICK ...AND BATH COUNTIES IN VIRGINIA AND SURRY AND YADKIN COUNTIES IN NORTH CAROLINA. AT 622 PM THE STORMS WITH THE HEAVIEST RAIN WERE OVER BATH COUNTY VIRGINIA AND SURRY COUNTY NORTH CAROLINA. THESE STORMS WERE PRODUCING FROM /1.5/ TO /2.0/ INCHES OF RAIN PER HOUR. THE SHOWERS AND THUNDERSTORMS WERE DRIFTING TO THE SOUTHEAST ABOUT 15 MPH. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN WHICH CAN RAPIDLY FLOOD ROADWAYS AND LOW-LYING AREAS. ALSO...THERE WILL BE BRIEF GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING. DO NOT DRIVE ACROSS ANY FLOODED ROADWAY. BE ALERT FOR VERY HEAVY DOWNPOURS AND RAPIDLY RISING WATER. KANE
Special weather statement, Jul 17, 6:22 PM EDT, 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-172325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 622 PM EDT MON JUL 17 1995 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WEST VIRGINIA UNTIL 800 PM... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SMYTH AND TAZEWELL COUNTIES OF VIRGINIA UNTIL 900 PM... ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL VIRGINIA UNTIL MIDNIGHT... AT 622 PM...DOPPLER WEATHER RADAR SHOWED SHOWERS AND THUNDERSTORMS ACROSS SUMMERS...GREENBRIER...MONROE AND MERCER COUNTIES IN SOUTHWEST VIRGINIA. MORE THUNDERSTORMS WERE SCATTERED ACROSS BEDFORD...AMHERST...CAMPBELL...MONTGOMERY...TAZEWELL...PATRICK ...AND BATH COUNTIES IN VIRGINIA AND SURRY AND YADKIN COUNTIES IN NORTH CAROLINA. AT 622 PM THE STORMS WITH THE HEAVIEST RAIN WERE OVER BATH COUNTY VIRGINIA AND SURRY COUNTY NORTH CAROLINA. THESE STORMS WERE PRODUCING FROM /1.5/ TO /2.0/ INCHES OF RAIN PER HOUR. THE SHOWERS AND THUNDERSTORMS WERE DRIFTING TO THE SOUTHEAST ABOUT 15 MPH. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN WHICH CAN RAPIDLY FLOOD ROADWAYS AND LOW-LYING AREAS. ALSO...THERE WILL BE BRIEF GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING. DO NOT DRIVE ACROSS ANY FLOODED ROADWAY. BE ALERT FOR VERY HEAVY DOWNPOURS AND RAPIDLY RISING WATER. KANE WWUS30KMOB0
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:07 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 68 min |
| Jul 17, 7:19 PM EDT | Flash Flood Warning | RNK | Roanoke | 116 min |
| Jul 17, 7:23 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jul 17, 7:52 PM EDT | Flash Flood Warning | RNK | Botetourt | 2 hr |
| Jul 17, 7:52 PM EDT | Flash Flood Warning | RNK | Floyd | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.